Mirena IIH/PTC Lawsuit Claims Bayer Misled Women About IUD Hormone Levels
According to allegations raised in a lawsuit recently filed against Bayer Heathcare, the drug maker has misled the public about the impact side effects of the Mirena IUD birth control implant may have hormone levels, placing women at an increased risk of developing a dangerous build up of fluid pressure on the brain, known as pseudotumor cerebri (PTC) or idiopathic intracranial hypertension (IIH).
The complaint (PDF) was filed late last month by Maryssa Reese in the U.S. District Court for the District of New Jersey, indicating that the 28 year old was diagnosed with IIH/PTC about four years after a Mirena intrauterine device (IUD) was implanted by her doctor to provide long-term birth control.
Idiopathic intracranial hypertension (IIH) and pseudotumor cerebri (PTC) are medical terms used to describe complications caused by elevated levels of cerebrospinal fluid that cause increased pressure on the brain. This typically causes severe migraine headaches and potentially permanent vision problems as a result of pressure on the optic nerve.
Learn More About
Migrations and perforations caused by Mirena birth control have resulted in lawsuits nationwide.Learn More About this Lawsuit See If You Qualify Now >
The Mirena IUD is a T-shaped plastic device implanted in the uterus to prevent pregnancy for up to five years. The device releases the birth control hormone levonorgestrel (LNG), and is used by more than 2 million women in the U.S., and 15 million women worldwide.
While other birth control products that contain the progestin levonorgestrel without causing PTC/IIH side effects, Reese indicates that those drugs typically use other components that helps keep the hormonal effects low. However, the Mirena IUD uses levonorgestrel on its own, and despite claims by Bayer that these low levels are safe, it has been found to cause a much greater impact on the system, which increases the risk of PTC/IIH.
According to allegations raised in the complaint, Bayer failed to adequately warn women or the medical community about these potential side effects, instead pointing to low serum levels of levonorgestrel delivered by the implant as signs that it is safe.
“Because total LNG serum levels does not accurately reflect the propensity of LNG to cause or contribute to hormonal side effects, Mirena’s labeling is misleading, inadequate, and false,” the lawsuit states. “In addition to Defendant’s failure to describe the suppressive effects of LNG upon SHBG levels, Defendant’s description of systemic exposure to LNG are calculated in a manner which obfuscates and confuses healthcare practitioners and consumers who seek to compare hormonal exposure and systemic effects while on Mirena® with that of other hormonal contraceptives.”
Reese’s case joins a growing number of Mirena PTC/IIH lawsuits filed by women nationwide, each raising similar allegations that plaintiffs may have avoided severe and potentially life-long problems from permanent optic nerve damage if the drug maker had provided proper warnings.
Reese presents claims for negligence, failure to warn, design defect, strict liability, breach of warranty, negligent misrepresentation, fraudulent misrepresentation, fraud by suppression and concealment, and violation of trade practices. The lawsuit seeks punitive and compensatory damages.
RachelJune 3, 2020 at 1:32 pm
I was fitted with a mirena coil to alleviate extreme monthly bleeding but, unbeknown to me it caused a build up of cerebrospinal fluid which caused me to lose consciousness and fall down the stairs hitting my rhs of my head. As a result I lost movement on my LHS no longer able to walk, drive work or study, There was no information about the possibility of this happening on the Mirena packaging, le[Show More]I was fitted with a mirena coil to alleviate extreme monthly bleeding but, unbeknown to me it caused a build up of cerebrospinal fluid which caused me to lose consciousness and fall down the stairs hitting my rhs of my head. As a result I lost movement on my LHS no longer able to walk, drive work or study, There was no information about the possibility of this happening on the Mirena packaging, leaflet or from my doctor, after surgery and cranioplasty I had severe balance problems and following a lumbar puncture it was noted that the ventricles were abnormally large this happened to me four years ago and I am still in rehabilitation and recovery. I feel like my potential has been stolen from me and I would hate to know that this could happen to someone else.
HeatherJune 11, 2017 at 1:08 pm
I have had the Mirena twice and both time have resulted in complications. The first time I had it I was having severe cramping everyday. I went into the doctor to have it removed and the Doctor said she had removed it and I was good to go. However, shortly after that I had gone in to see my OB/GYN for a checkup and she looked at me and said, "Didn't you say you had your Mirena removed?' Of course [Show More]I have had the Mirena twice and both time have resulted in complications. The first time I had it I was having severe cramping everyday. I went into the doctor to have it removed and the Doctor said she had removed it and I was good to go. However, shortly after that I had gone in to see my OB/GYN for a checkup and she looked at me and said, "Didn't you say you had your Mirena removed?' Of course I said yes. She then went on to tell me how part of it was lodged and stuck. I couldn't believe it, but sure enough after careful yet painful, maneuvering she was able to remove the broken piece and showed me the proof. The second time was here recently. Due to a blood clotting disorder I have, I have had severely complicated pregnancies and am considered to be a "high risk." Therefor, I am unable to take other forms of birth control due to the hormones. So, my Doctor strongly suggested the Mirena. Against my own better judgement, I agreed to giving the Mirena another shot. About One month later I started noticing my face breaking out. Not just some small, random breakout either. My face went from almost never having any issues with acne, to having ulcer like sores. I have never in my life seen anything like the stuff I had on my face. I started seeing sores on my arms and shoulders. I frantically went to see the dermatologist. I thought she was going to be alarmed at the sight of what was going on with my skin. To my surprise she was familiar with the sight of my monsterous appearance (well, she is a dermatologist right?). She shrugged and said, "This might seem bad to you, but I have seen this be a whole lot worse." What? She asked me if I was taking birth control and I informed her I had the Mirena. She said, "That's what I thought. My other patients who have had similar breakouts to what you have here have been due to the Mirena as well." Great. Another lesson learned the hard way. I should have listened to my gut. I felt it was not a smart idea. Needless to say I had that nightmare removed that same day, and a week later both of my tubes went right along with it. I am still healing and it has been several months since I had it taken out. This is an unbelievable event that had destroyed my skin, my self esteem, and left me with many scars and the repulsive feeling of being in my own body. I cant even look in the mirror with out crying and I rarely go out in public. The Mirena is a nightmare.
AllyMarch 27, 2017 at 3:36 am
I have had extreme depression and suicidal thoughts. I was told the IUD would be better than the pill because the hormonal effects were local (uterine?) not systemic. If I had known about systemic side effects, I would not have had the Mirena IUD inserted, because of my past experience with psychiatric systems related to hormonal birth control.
MollyDecember 16, 2016 at 5:00 pm
I removed my Mirena IUD because I suddenly began having severe migraines that results in Emergency Room visits. Before that, I tried Nuva Ring, which gave me severe mood swings, depression and headaches.
AmberDecember 16, 2016 at 5:09 am
I had the Mirena for almost 10 years. I had migrains, one of which I thought my head was going to burst, and if I had had a gun I probably would have killed myself. I had never experienced such horrific pain. I had other migrains during the time I had the Mirena, but never contributed it to the device. I had it taken our 5 years ago, and have not had a migraine since.
AprilDecember 9, 2016 at 10:49 am
I had my Mirena IUD taken out because I felt like the hormones from it caused me to have severe mood swings, resulting into severe depression.
"*" indicates required fields
More Top Stories
Bard claims two cases selected for the third and fourth bellwether trials are no longer representative of the litigation due to the plaintiffs' worsening injuries and need for additional surgeries due to their failed hernia mesh products.
More than 775 Exactech lawsuits have been filed in federal and state courts as parties work toward a plan for bellwether early test trials.
A federal judge has announced he will soon begin remanding 3M earplug lawsuits back to their originating districts for trials over claims of veteran hearing loss.